Hypokalemic paralysis following administration of intravenous methylprednisolone in a patient with Graves' thyrotoxicosis and ophthalmopathy (Journal article)

Tigas, S./ Papachilleos, P./ Ligkros, N./ Andrikoula, M./ Tsatsoulis, A.


Glucocorticoids are commonly used in the treatment of patients with thyroid disorders, in particular Graves' ophthalmopathy. Thyrotoxic hypokalemic periodic paralysis (TPP) is an infrequent but potentially serious condition characterised by recurrent episodes of weakness associated with hypokalemia. We describe the development of acute hypokalemic paralysis in a middle-aged Caucasian man with recently diagnosed thyrotoxicosis and severe, active Graves' opthalmopathy who developed progressive flaccid paralysis 12 hours following intravenous administration of methylprednisolone. Rechallenge with the same dose after the patient had been rendered euthyroid did not provoke TPP. Clinicians should exercise caution when administering high-dose glucocorticoids during thyrotoxicosis as there is a risk of provoking hypokalemic paralysis in susceptible patients.
Institution and School/Department of submitter: Πανεπιστήμιο Ιωαννίνων. Σχολή Επιστημών Υγείας. Τμήμα Ιατρικής
URI: http://olympias.lib.uoi.gr/jspui/handle/123456789/21093
ISSN: 1109-3099
Link: http://www.ncbi.nlm.nih.gov/pubmed/22281888
Appears in Collections:Άρθρα σε επιστημονικά περιοδικά ( Ανοικτά)

Files in This Item:
There are no files associated with this item.



 Please use this identifier to cite or link to this item:
http://olympias.lib.uoi.gr/jspui/handle/123456789/21093
  This item is a favorite for 0 people.

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.